Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



An inequality for double tangents

Author: Benjamin Halpern
Journal: Proc. Amer. Math. Soc. 76 (1979), 133-139
MSC: Primary 53A04; Secondary 70B15
MathSciNet review: 534404
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For a regular closed curve on the plane it is known that $ E = I + X + \tfrac{1}{2}F$ where E, I, X and F are the numbers of external double tangents, internal double tangents, self-intersections, and inflexion points respectively. It is proven here that if $ F = 0$ then I is even and $ I \leqslant (2X + 1)(X - 1)$ . Furthermore, examples are given which show that if the four tuplet (E, I, X, F) of nonnegative integers satisfies (a) F even, (b) $ E = I + X + \tfrac{1}{2}F$, and (c) if $ F = 0$ then I is even and $ I \leqslant X(X - 1)$, then there is a regular closed plane curve which realizes these values.

References [Enhancements On Off] (What's this?)

  • [B] T. Banchoff, Global geometry of polygons. I. The theorem of Fabricius-Bjerre, Proc. Amer. Math. Soc. 45 (1974), 237-241. MR 0370599 (51:6826)
  • [F] Fr. Fabricius-Bjerre, On the double tangents of planeclosed curves, Math. Scand. 11 (1962), 113-116. MR 28 #4439. MR 0161231 (28:4439)
  • [H1] B. Halpern, Global theorems for closed plane curves, Bull. Amer. Math. Soc. 76 (1970), 96-100. MR 41 #7541. MR 0262936 (41:7541)
  • [H2] -, Double normals and tangent normals for polygons, Proc. Amer. Math. Soc. 51 (1975), 434-437. MR 0372797 (51:9003)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 53A04, 70B15

Retrieve articles in all journals with MSC: 53A04, 70B15

Additional Information

Keywords: Double tangent, self-intersection, inflexion point, tangent winding number
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society